Painkillers are a good solution to relieve headache disorders but, if used more than 2 or 3 times a week, they can themselves cause headaches.
Headaches from painkillers, or rebound headachesare repeated or daily headaches caused by taking painkillers for several months.
Strangely, this type of headache occurs only in people who use painkillers to treat headaches, and not in people who use them, even if prolonged, for other diseases such as, for example, arthritis and pain. back.
Causes of headache from painkillers
Headaches from painkillers, in general, are caused by the continuous and prolonged intake of these drugs and not by exceeding the doses recommended in the instructions for use.
If painkillers are used more than twice a week for more than three months, even if within the recommended doses, the risk of rebound headaches is very tall.
When the body gets used to the use of painkillers, a rebound headache immediately develops as soon as you stop taking them for one or more days. To relieve the attack you take another dose of painkiller and when your effect wears off another rebound headache appears, and so on.
Some people go so far as to take painkillers every day, only making things worse.
Pain relievers to avoid
All pain relievers commonly sold in pharmacies can cause rebound headaches. They understand:
- non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and "ibuprofen
- specific anti-migraine drugs, known as triptans, such as sumatriptan
Of these, codeine-containing pain relievers are those with the highest risk of causing medication overuse headaches.
To prevent this problem, it is advisable not to take painkillers more than twice a week, or for two or more consecutive days, and to avoid drugs containing codeine.
Painkiller Headache Therapy
The treatment of drug overuse headache consists in the immediate and complete suspension of all painkillers.
The interruption could make the headache worse and lead to mood and sleep disturbances, but after the first 7 or 10 days, when the painkillers have been completely eliminated by the body, the situation will tend to improve.
If the painkiller headache is caused by prolonged intake of codeine-based products, suddenly stopping them could be dangerous. In this case it is advisable to gradually reduce the number of medications taken, under the careful supervision of a doctor.
International Headache Society (IHS). International Classification od Headache Disorders, third edition (ICHD-3)
Niguarda Hospital. Headache